Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Amylase level slightly increased and have abdominal pain. What is the cause of elevated amylase level?

User rating for this question
Very Good
Answered by

Practicing since : 1962
Answered : 693 Questions
hi, my amylase level has been increased (slightly). I had abdominal pain I rushed to the hospital as even taking 2 codeine and paracetamol tablets did not help me. then when they did blood test they said my amylase level is slightly high went to hospital because of ovarian problem not pancreas or gall bladder problem>
would you pls tell me why i have elevated amylase?
Posted Wed, 7 Nov 2012 in Abdominal Pain
Answered by Dr. Charles S Narasi 1 hour later
Greetings from USA. There are a number of conditions
that can make the enzyme amylase to increse.
Hyperamylasemia as it is known is more than 80% of times
is associated with inflammation of the pancreas which
produces digestive enzymes. This in conjunction with elevation
of Lipase is indicative of pacreatitis.
There are other sources of amylase. Salivary glands also
produce this. If someone has Mumps, the amylase can be
elevated. Prostate problems in men, lung and ovarian tumors
can cause elevation as well.Kidney failure can also do this. If someone
has a procedure called ERCP to check the pancreas ducts, there
could be elevation.Gallbladder inflammation also elevates the amylase.
You mention slight elevation. It is significant if the elevation is three
times the normal (Normal around 137 units).
Isolated mild elevation in the absence of any of the conditions
I mentioned may just be a normal laboratory variation.
May be, you should have this rechecked in a week or so.
Wish you the very best.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor